Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 58, NWS Albuquerque, NM

August 11, 20085 counties in New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2008, 12:03 AM MDT for 5 counties in New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 12:03 AM MDT (06:03 UTC)
Expired
Aug 11, 2008, 2:00 AM MDT
In force
117 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Chaves County, NM, De Baca County, NM, Guadalupe County, NM, Lincoln County, NM, Torrance County, NM

The radar

The Cannon AFB radar (KFDX), 136 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:18 PM MDT, 45 minutes earlier.

Area forecast discussion, Aug 10, 11:18 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1118 PM MDT SUN AUG 10 2008

.UPDATE...
WILL EXTEND THE FLASH FLOOD WATCH UNTIL 4AM FOR AREAS EAST OF THE
CENTRAL MOUNTAIN CHAIN....WILL LET AREAS WEST EXPIRE. UPDATES OUT
SHORTLY.

34

&&

.PREV DISCUSSION...946 PM MDT SUN AUG 10 2008...
WILL KEEP FLASH FLOOD WATCH GOING UNTIL MIDNIGHT...BUT DID TRIM
BACK POPS ACROSS THE NORTHEAST AND WESTERN PORTIONS OF THE STATE.
COMPLEX OF STORMS ACROSS THE EAST CENTRAL PORTIONS OF THE STATE
WILL CONTINUE MOVING SOUTHEAST. IR SATELLITE SHOWS CLOUD TOPS
SLOWLY WARMING...THUS RAIN RATES MAY NOT BE QUITE AS HIGH.
OTHERWISE...JUST MINOR TWEAKS TO REFLECT CURRENT TRENDS. UPDATES
OUT SHORTLY.

34

.PREV DISCUSSION...301 PM MDT SUN AUG 10 2008...
FLASH FLOOD WATCH REMAINS IN EFFECT CENTRAL AND EAST AS A BACK DOOR
COLD FRONT MOVING THROUGH THE AREA INTERACTS WITH ABUNDANT
MOISTURE ALREADY IN PLACE. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS...AS WELL AS THE
NORTHEAST AND EAST CENTRAL PLAINS THIS EVENING...THEN THE FOCUS FOR
CONVECTION WILL LINGER ALONG THE TEXAS BORDER LATE TONIGHT. ALSO
THIS EVENING...THE FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WITH A
20 TO 30 MPH EAST WIND...WHICH WILL GUST TO AROUND 40 MPH BELOW
CANYONS.

CONVECTION WILL TAME DOWN A BIT DURING THE FIRST HALF OF THE WORK
WEEK AS THE MID LEVEL HIGH PRESSURE CENTER OVER SE AZ TODAY WILL
MIGRATE TO EAST CENTRAL AZ THURSDAY...THEN TO NV FRIDAY AS A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
PLAINS STATES. SHOWERS AND STORMS...MAINLY ISOLATED TO
SCATTERED...WILL FAVOR THE VICINITY OF THE MOUNTAINS UNTIL
THURSDAY...WHEN THE STRONG UPPER LOW TO THE EAST WILL DRIVE ANOTHER BACK
DOOR COLD FRONT THROUGH THE STATE. THIS FRONT WILL AGAIN TRIGGER INCREASED CONVECTION
CENTRAL AND EAST THROUGH FRIDAY.

44

.AVIATION...
A COLD FRONT ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS WILL
FOCUS WIDESPREAD SHOWERS AND STORMS WITH LOCAL MVFR/IFR CONDITIONS
WITH AREAS OF HEAVY RAIN. ISOLATED SHOWERS AND STORMS WILL FIRE
ACROSS THE WEST AS WELL WITH LESS RAIN BUT A GREATER CHANCE OF
STRONG AND GUSTY OUTFLOWS. AREAS OF MVFR/IFR DUE TO FOG AND LOW
CLOUDS ARE POSSIBLE IN THE HIGHER TERRAIN AND EASTERN PLAINS
TONIGHT FROM SATURATED LOW LEVELS. MODERATE EAST CANYON WIND
TONIGHT INTO THE CENTRAL VALLEYS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

.FIRE WEATHER...
WIDESPREAD SHOWERS AND STORMS EAST OF THE CENTRAL VALLEYS WILL
PRODUCE WETTING RAINS THROUGH TONIGHT. WESTERLY WINDS OVER THE NW
PLATEAU AND WESTERN MTNS WILL DRY OUT THE CONDITIONS THIS EVENING
...ALTHOUGH STORMS ARE STILL POSSIBLE. THE DRYING TREND WILL PUSH
EAST MONDAY AND TUESDAY WITH A DOWNTICK IN OVERALL STORM COVERAGE...
EXCEPT PERHAPS THE FAR NE PLAINS. HUMIDITY RECOVERIES WILL STILL
RANGE GOOD TO EXCELLENT IN THIS PATTERN. MINIMUM RH VALUES WILL
BEGIN TO RANGE FROM AROUND 20 PERCENT IN THE NW PLATEAU TO THE 30S
IN THE SOUTHEAST. ANOTHER COLD FRONT WILL SLIDE DOWN THE EASTERN
PLAINS FRIDAY PROVIDING ANOTHER FOCUS FOR WIDESPREAD SHOWER AND
THUNDERSTORM DEVELOPMENT INTO THE WEEKEND.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ002>007-009>013-015>021-026.

&&

34
Hazardous weather outlook, Aug 10, 6:09 AM MDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 AM MDT SUN AUG 10 2008

NMZ001>021-026-111215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
609 AM MDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY OVER MUCH OF NEW MEXICO. IN
PARTICULAR...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED
OVER NORTHEAST...NORTH CENTRAL AND CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE WEEK OVER
MUCH OF NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR. THE MAIN FOCUS FOR HEAVY RAINFALL WILL BE OVER MOUNTAINOUS
TERRAIN AND ADJACENT PLAINS AND VALLEYS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR
LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

01

In the hours before

Local storm report, Aug 10, 8:07 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
807 PM MDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 E MILNESAND          33.64N 103.17W
08/10/2008  E1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

0629 PM     TSTM WND GST     LOGAN                   35.36N 103.44W
08/10/2008  E60.00 MPH       QUAY               NM   CO-OP OBSERVER

0803 PM     TSTM WND GST     HOUSE                   34.65N 103.90W
08/10/2008  E60.00 MPH       QUAY               NM   TRAINED SPOTTER

&&

34
Special weather statement, Aug 10, 8:17 PM MDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
817 PM MDT SUN AUG 10 2008

NMZ009-110245-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
817 PM MDT SUN AUG 10 2008

...LINE OF GUSTY WINDS MOVING INTO THE ALBUQUERQUE METRO AREA...

AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG AN OUTFLOW BOUNDARY MOVING
INTO THE ALBUQUERQUE METRO AREA...CAPABLE OF PRODUCING WINDS UP TO
55 MPH ALONG A LINE EXTENDING FROM 5 MILES WEST OF RIO RANCHO TO
CENTRAL ALBUQUERQUE. MOVEMENT WAS SOUTHWEST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BERNALILLO...RIO
RANCHO AND ALBUQUERQUE.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, Aug 10, 9:40 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
940 PM MDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     HOUSE                   34.65N 103.90W
08/10/2008                   QUAY               NM   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWNED.

&&

34
Special weather statement, Aug 10, 11:13 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1113 PM MDT SUN AUG 10 2008

NMZ016-019-110545-
CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
1113 PM MDT SUN AUG 10 2008

...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL CHAVES COUNTY...

AT 1109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES NORTHWEST OF ROSWELL.
MOVEMENT WAS SOUTHEAST AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE
REFUGE...HIGHWAY 285 AS WELL AS THE NORTHERN PARTS OF THE ROSWELL.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:29 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel46 min
Aug 10, 6:54 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe51 min
Aug 10, 7:12 PM MDTSevere Thunderstorm WarningABQQuay48 min
Aug 10, 7:40 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay95 min
Aug 10, 7:48 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay, Roosevelt57 min
Aug 10, 8:09 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt47 min
Aug 10, 10:36 PM MDTAreal Flood AdvisoryABQChaves, Lincoln84 min
Aug 10, 10:43 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance77 min
Aug 10, 11:50 PM MDTFlash Flood WarningABQChaves, Lincoln115 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.